Alert archive / Wyoming / Flash Flood Warnings in 2012

Flash Flood Warning 5, NWS Rapid City, SD

July 17, 2012Weston County, Wyoming

NWS Rapid City, SD issued this flash flood warning at Jul 17, 2012, 4:20 PM MDT for Weston County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 4:20 PM MDT (22:20 UTC)
Expired
Jul 17, 2012, 7:15 PM MDT
In force
3 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Weston County, WY

The radar

The Rapid City radar (KUDX), 119 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WGUS53 KUNR 172220
FFWUNR
WYC045-180430-
/O.NEW.KUNR.FF.W.0005.120717T2220Z-120718T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WESTON COUNTY IN NORTHEASTERN WYOMING...

* UNTIL 1030 PM MDT

* AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE OIL CREEK BURN 
  AREA. BRIEF HEAVY RAIN OF 3/4 OF AN INCH IS POSSIBLE IN 15 
  MINUTES. THIS HEAVY RAIN WILL CAUSE FLASH FLOODING...SEVERE 
  EROSION...AND POSSIBLE MUD AND DEBRIS FLOWS IN THE AREAS THAT WERE 
  BURNED BY THE OIL CREEK FIRE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  THE OIL CREEK BURN AREA...DOWNTOWN NEWCASTLE AND OSAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RAPID
CITY.

&&

LAT...LON 4404 10449 4418 10444 4418 10421 4407 10417
      4385 10420 4383 10423

$$

SMITH
3 follow-up statements
519 
WGUS73 KUNR 172305
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT TUE JUL 17 2012

WYC045-180430-
/O.CON.KUNR.FF.W.0005.000000T0000Z-120718T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTON WY-
505 PM MDT TUE JUL 17 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN WESTON
COUNTY UNTIL 1030 PM MDT...

AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE OIL CREEK FIRE 
BURN AREA. RAINFALL AMOUNTS OF AN INCH IN 30 MINUTES IS POSSIBLE. 
RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING...SEVERE 
EROSION...AND MUD AND POSSIBLE DEBRIS FLOWS TO OCCUR IN THE OIL 
CREEK BURN AREA NORTH OF NEWCASTLE AND OSAGE.

A TRAINED SPOTTER REPORTED 0.76 INCHES OF RAIN IN 18 MINUTES WITH 
THUNDERSTORMS NORTH OF OSAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN RAPID CITY.

&&

LAT...LON 4404 10449 4418 10444 4418 10421 4407 10417
      4385 10420 4383 10423

$$

SMITH
698 
WGUS73 KUNR 172358
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT TUE JUL 17 2012

WYC045-180430-
/O.CON.KUNR.FF.W.0005.000000T0000Z-120718T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTON WY-
558 PM MDT TUE JUL 17 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN WESTON
COUNTY UNTIL 1030 PM MDT...

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS CONTINUING OVER THE OIL CREEK FIRE BURN AREA. RUNOFF 
FROM THESE STORMS AND EARLIER STORMS WILL CAUSE FLASH 
FLOODING...SEVERE EROSION...AND MUD AND POSSIBLE DEBRIS FLOWS. SOME 
LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...THE OIL 
CREEK FIRE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN RAPID CITY.

&&

LAT...LON 4404 10449 4418 10444 4418 10421 4407 10417
      4385 10420 4383 10423

$$

SMITH
544 
WGUS73 KUNR 180115
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT TUE JUL 17 2012

WYC045-180130-
/O.CAN.KUNR.FF.W.0005.000000T0000Z-120718T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTON WY-
715 PM MDT TUE JUL 17 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN WESTON
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. MUD 
AND WATER THAT RAN OVER ROADS EARLIER HAVE RECEDED...ENDING THE 
FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4404 10449 4418 10444 4418 10421 4407 10417
      4385 10420 4383 10423

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:39 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 17, 1:39 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
139 PM MDT TUE JUL 17 2012

.DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS A DISTURBANCE PUSHING
INTO NORTHERN WYOMING AS SOUTHWEST FLOW CONTINUES OVER THE AREA.
RADAR IMAGERY HAS THUNDERSTORMS GOING UP OVER THE BLACK HILLS WITH
SOME SHOWERS PUSHING THROUGH SOUTH CENTRAL SOUTH DAKOTA.

ANOTHER ACTIVE NIGHT IS IN STORE WITH SUFFICIENT MOISTURE ALREADY IN
PLACE. MORNING SOUNDING HAD 1.37 INCHES OF PRECIP WATER WHICH IS +2
STANDARD DEVIATIONS OF AVERAGE. EXPECT SOME STORMS TO PRODUCE
LOCALIZED HEAVY RAINFALL. DON/T ANTICIPATING NEEDING ANY KIND OF
FLASH FLOOD HEADLINES...SINCE NUMEROUS CREEKS AND PONDS ARE VERY
LOW...WATER WILL HAVE A PLACE TO GO. LOW AND MID LEVEL WINDS ARE
RATHER WEAK...HOWEVER...SHEAR SHOULD BE SUFFICIENT FOR SOME ISOLATED
SUPERCELLS. MAIN THREATS FOR SEVERE WEATHER BESIDES HEAVY RAIN WILL
BE LARGE HAIL AND STRONG WINDS. IN SOUTHERN SOUTH DAKOTA...STORMS
SHOULD CLOSELY FOLLOW THE 700 MB HEIGHT THETA-E RIDGE WHICH IS WHERE
THE CONVECTION IS NOW FIRING.

EXPECT NEARLY ALL ACTIVITY TO BE OUT OF THE CWA BY WED MORNING.
HOWEVER STORMS WILL ONCE AGAIN DEVELOP OVER NORTHEASTERN WYOMING AND
THE BLACK HILLS WITH DIURNAL HEATING AND LINGERING MOISTURE. NOT
SURE HOW FAR EAST THESE STORMS WILL MOVE SO HAVE LEFT POPS OUT AT
THIS TIME...BUT A WEAK IMPULSE EMBEDDED IN THE FLOW MAY KEEP SOME
SHOWERS/STORMS OVER THE HIGHER TERRAIN AFTER MIDNIGHT.

UPPER RIDGE QUICKLY REBUILDS...THUS EXPECT A WARMING TREND IN THE
TEMPERATURES. TRIPLE DIGITS WILL RETURN ON THURSDAY AND ESPECIALLY
FRIDAY AS THE RIDGE AXIS IS CENTERED OVER THE CWA.

EXTENDED... UPPER LEVEL RIDGE WILL REMAIN STRONG OVER THE NORTHERN
AND CENTRAL HIGH PLAINS FRIDAY...THEN BEGIN TO WEAKEN AND SHIFT
SLOWLY SOUTHEASTWARD OVER THE WEEKEND. HOT CONDITIONS CAN BE
EXPECTED ON FRIDAY...WITH TRIPLE DIGIT HIGHS OVER MUCH OF THE
WESTERN AND CENTRAL SD PLAINS. CHANCES FOR THUNDERSTORMS WILL
INCREASE OVER THE WEEKEND AS THE RIDGE WEAKENS AND ALLOWS WEAK UPPER
LEVEL DISTURBANCES TO PASS THROUGH THE FORECAST AREA. WILL CONTINUE
WITH DAILY CHANCES FOR THUNDERSTORMS OVER AT LEAST PORTIONS OF THE
AREA THROUGH THE EXTENDED PERIOD. DAILY MAX TEMPERATURES AT LEAST IN
THE 90S WILL CONTINUE INTO EARLY NEXT WEEK.

&&

.AVIATION...18Z TAF UPDATE
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH TONIGHT. MVFR CONDITIONS...ALONG WITH THE THREAT FOR HAIL
AND GUSTY WINDS...CAN BE EXPECTED WITH THE STRONGER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

SHORT TERM...MLS
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Jul 17, 1:23 PM MDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
123 PM MDT TUE JUL 17 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
123 PM MDT TUE JUL 17 2012 /223 PM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.
ALSO WITH SUFFICIENT MOISTURE IN PLACE...SOME STORMS WILL PRODUCE
LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY...AND AGAIN THIS
WEEKEND...BUT AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

JC

In the hours before

Local storm report, Jul 17, 3:44 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 S PINE HAVEN          44.28N 104.81W
07/17/2012  E1.00 INCH       CROOK              WY   PUBLIC

&&

SMITH
Local storm report, Jul 17, 3:52 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             3 N SHERIDAN LAKE       44.02N 103.47W
07/17/2012  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

KPOJORLI
Local storm report, Jul 17, 3:56 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     9 SE DOWNTOWN GILLETTE  44.20N 105.37W
07/17/2012  M63 MPH          CAMPBELL           WY   PUBLIC

&&

CALDERON
Local storm report, Jul 17, 4:03 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     5 NNW ROZET             44.35N 105.24W
07/17/2012  E60 MPH          CAMPBELL           WY   PUBLIC

            VERY HEAVY RAIN

&&

SMITH
Local storm report, Jul 17, 4:06 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     CARLILE                 44.48N 104.80W
07/17/2012  E60 MPH          CROOK              WY   TRAINED SPOTTER

            VERY HEAVY RAINFALL

&&

SMITH
Local storm report, Jul 17, 4:10 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             5 NNW OSAGE             44.05N 104.47W
07/17/2012  M1.00 INCH       WESTON             WY   TRAINED SPOTTER

            RAINFALL TOTAL OF 0.76 INCH

&&

SMITH

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:46 PM MDTSpecial Weather StatementUNRCrook44 min
Jul 17, 2:01 PM MDTSpecial Weather StatementUNRWeston44 min
Jul 17, 2:48 PM MDTSpecial Weather StatementUNRWeston42 min
Jul 17, 3:11 PM MDTSpecial Weather StatementUNRCampbell64 min
Jul 17, 3:21 PM MDTSpecial Weather StatementUNRCrook39 min
Jul 17, 3:21 PM MDTSevere Thunderstorm WarningUNRCrook54 min
Jul 17, 3:26 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook64 min
Jul 17, 3:39 PM MDTSevere Thunderstorm WarningUNRCrook66 min
Jul 17, 3:46 PM MDTSevere Thunderstorm WarningUNRCrook, Weston59 min
Jul 17, 4:12 PM MDTSevere Thunderstorm WarningUNRCrook63 min
Jul 17, 4:26 PM MDTSevere Thunderstorm WarningUNRCrook49 min
Jul 17, 4:53 PM MDTSevere Thunderstorm WarningUNRCrook39 min

Nearby

Flash Flood Warnings in Wyoming, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.